Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 178, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 15, 1998, 8:04 PM CDT for Oregon County, Shannon County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 15, 1998, 8:04 PM CDT (01:04 UTC)
- Expired
- Jun 15, 1998, 8:50 PM CDT
- In force
- 46 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Oregon County, MO, Shannon County, MO
The radar
The Springfield radar (KSGF), 181 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 520 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 160104 RRA SVRSGF MOC149-203-160150- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 804 PM CDT MON JUN 15 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OREGON COUNTY IN SOUTH CENTRAL MISSOURI SHANNON COUNTY IN SOUTH CENTRAL MISSOURI * UNTIL 850 PM CDT * AT 805 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL THE SIZE OF NICKELS. THIS STORM WAS LOCATED NEAR PEACE VALLEY ABOUT 15 MILES NORTHEAST OF WEST PLAINS AND WAS MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM(S) WILL BE NEAR... OZARK NATIONAL SCENIC RIVERWAYS AREAS BETWEEN THOMASVILLE AND BIRCH TREE BY 810 A SEVERE THUNDERSTORM WARNING MEANS THAT DAMAGING WINDS AND/OR LARGE HAIL CAN BE EXPECTED. SEEK SHELTER NOW AND REMAIN PROTECTED UNTIL THE STORM HAS PASSED. 70 MPH WINDS WERE REPORTED AT 758 PM NEAR WHITE CHURCH. RUNNELS/DAVIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:24 PM CDT, 5 hours 40 minutes earlier.
Area forecast discussion, Jun 15, 2:24 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 224 PM CDT MON JUN 15 1998 PREVIOUS 50H LOW SPINNING SLOWLY EASTWARD THROUGH SOUTHERN ILLINOIS WITH THE REMNANTS OF A COLD FRONT EXTENDING INTO THE BOOTHEEL OF MISSOURI. ANOTHER LOW WAS SEEN ON SATELLITE IN EAST CENTRAL KANSAS AT 18Z WITH A TROF FROM NORTHEAST OKLAHOMA TO THE AMA AREA. A FEW SHOWERS WERE IDENTIFIED ON RADAR ACROSS NORTHERN OKLAHOMA MOVING EAST. MODELS IN PRETTY GOOD AGREEMENT...HOWEVER ETA INITIALIZES BETTER WITH THE 18Z SATELLITE AND RADAR. SHOWERS IN NORTHEAST OKLAHOMA SHOULD MAKE IT INTO SOUTHERN MISSOURI THIS EVENING AND COULD FORM AN ISOLATED THUNDERSTORM...ESPECIALLY ALONG THE MO/AR BORDER. THUNDERSTORMS IN EASTERN KANSAS MORE OF A PROBLEM. ENOUGH BREAKS IN THE CLOUD COVER TO ALLOW HEATING TO DEVELOP ISOLATED THUNDERSTORMS ALONG THE TROF LINE WHICH SHOULD MOVE INTO THE OZARKS THIS EVENING. ANOTHER SHORTWAVE ROTATING AROUND THE ILLINOIS SYSTEM HAS PRODUCED SOME LIGHT SHOWERS THROUGH CENTRAL MISSOURI. ALTHOUGH THE RADAR SEEMED TO SHOW ONLY MID LEVEL CLOUDS IN THE NORTHERN OZARKS...CONFIRMED BY SPOTTERS...SOME SHOWERS ARE STILL POSSIBLE THROUGH LATE EVENING AS THE TROF MOVES TO EASTERN MO BY MIDNIGHT. AFTER MIDNIGHT BOTH SYSTEMS SHOULD BE WELL PAST THE OZARKS AS A RIDGE STARTS BUILDING INTO THE REGION. THE RIDGING WILL ALSO BRING CLEARING SKIES BUT ALLOW MORNING TEMPERATURES TO DROP SIGNIFICANTLY INTO THE MID TO UPPER 50S. THE 50H COLD POOL OF AIR MOVES EAST OVERNIGHT AND WITH THE THICKNESS EXPANDING RAPIDLY...EXPECT A GOOD WARMUP ON TUESDAY WITH HIGH TEMPERATURES REACHING THE LOWER 80S. MOS DATA LOOKS GOOD FOR TOMORROW BUT WILL DROP TONIGHTS LOW A DEGREE OR TWO. RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION PURPOSES): JLN/SE KS...MOSTLY CLOUDY WITH 30 PERCENT CHANCE FOR SHOWERS AND THUNDERSTORMS...CLEARING LATE. LOW IN THE MID TO UPPER 50S. WEST TO NORTHWEST WIND 10 TO 15 MPH. SGF/UNO...MOSTLY CLOUDY WITH 30 PERCENT CHANCE FOR SHOWERS AND THUNDERSTORMS...CLEARING AFTER MIDNIGHT. LOW IN THE MID 50S. WEST TO NORTHWEST WIND 10 TO 15 MPH. AIZ/VIH...MOSTLY CLOUDY WITH 30 PERCENT CHANCE FOR SHOWERS...CLEARING BY SUNRISE. LOW AROUND 60. WEST WIND 5 TO 15 MPH. CCF SGF EB 055/081 063/085 065 2231- JLN EB 057/084 065/087 066 223-- DUSTY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:33 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell | 47 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.